Monday, May 19, 2008

High off Inhalers?


I ran across a article in Science Daily that is talking about teens misusing inhalers (MDI's) to get a buzz or get high off of them.

"Asthma inhaler misuse is prevalent in the adolescent population, particularly among antisocial teens, US study findings indicate."

I find this interesting because I'm wondering how many puffs off of a MDI do they have to do before the feel any effects of being high?

There was a study conducted to get an idea of how prevalent this actually is and the results were kind of surprising:

"Brian Perron (University of Michigan, Ann Arbor) and Matthew Howard (University of North Carolina at Chapel Hill) conducted a cross-sectional survey with face-to-face interviews assessing substance use, psychiatric symptoms, and antisocial behaviors among 723 adolescents in residential care. Over 26% (193) of adolescents were diagnosed with asthma, 91.2% of whom had received a prescription for an inhaler. Almost a quarter of the 373 adolescents who had used a prescribed or nonprescribed inhaler reported using an inhaler to get high."

Is this like any other inhalant that kids use to get high, is it like huffing gasoline, inhaling paint thinner? You would think that there would be a cheaper way to get this type of high, but I guess if insurances is paying for it or you are from a lesser well off family and you have a medical card, it probably is pretty low cost for the kids who do this.

Reading later in the article is shows what effects misuse of the inhaler can cause:

"Inhaler misusers were significantly more likely than asthma inhaler users to report euphoria, memory problems, slurred speech, blurred vision, confusion, dizziness, and a variety of other acute reactions to asthma inhaler use."

Pretty interesting to see how people will look to anywhere to find a way to get high, and with inhalers I'm sure these kids are thinking that this is a lot safer to use like this instead of other inhalants like gas and paint thinner. Wow what is this world coming to, are we now going to start have MDI seekers coming into the ER as well as the regular drug seekers? I'm doubt that would happen as this I couldn't see becoming very popular, but on the other hand you can never fully tell what is going to happen.

As you giving that MDI and spacer instruct to a person who you didn't think really needed that neb you just did on them, they might just be a one of those MDI get High people.



4 comments:

Freadom said...

I read that article, and thought it was interesting. As a matter of fact, I have a few extra inhalers laying around here, I suppose I could give it a try on my days off. ha

Djanvk said...

We are expecting a full report on what effects this gives you. Just don't end up at your hospital with a MDI overdose.

Anonymous said...

Dude just take like 5-7 hits of the inhaler. and hold it in. and it wont give you a BIG effect.. but it isn't bad.

Regina said...

This is so crazy, these people have to have a sure mental problem.